Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

August 25, 2021Union County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 25, 2021, 6:49 PM MDT for Union County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 6:49 PM MDT (00:49 UTC)
Expired
Aug 25, 2021, 7:15 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Hail
0.50 in
Wind
40

County Union County, NM

The radar

The Pueblo radar (KPUX), 192 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS85 KABQ 260049
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
649 PM MDT Wed Aug 25 2021
 
NMZ230-260115-
Union County-
649 PM MDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN UNION
COUNTY THROUGH 715 PM MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Kenton, or 35 miles north of Clayton, moving northeast
at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northeastern Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3690 10300 3678 10315 3697 10347 3700 10342
      3700 10301
TIME...MOT...LOC 0049Z 222DEG 6KT 3696 10316 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 25, 5:34 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 25, 5:34 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
534 PM MDT Wed Aug 25 2021

.AVIATION...
00Z TAF CYCLE
VFR conditions are expected at all TAF sites tonight through mid-
Thursday afternoon. Gusty winds that may be occurring will diminish
quickly after sunset. Isolated storms will persist across the Upper
Gila eastward into the lower Rio Grande Valley until 03-06Z. Better
coverage of storms are anticipated, especially along the Continental
Divide, on Thursday afternoon. For the terminal sites, KGUP has the
best chances for direct storm impacts, followed by KLVS/KSAF, then
KFMN/KAEG through 00Z/Aug 27. Gusty outflow winds will be a concern
with the stronger activity along with mountain top obscurations and
rather brief MVFR ceilings/visibilities. DPorter

&&

.PREV DISCUSSION...329 PM MDT Wed Aug 25 2021...
.SYNOPSIS...
High temperatures will remain near and above normal for the next 7
days. Daily rounds of scattered to isolated showers and thunderstorms
are expected Thursday through the middle of next week with a risk of
locally heavy rainfall each day. Storm motions will vary day to day
depending on the position of an upper level high pressure system that
will migrate from the Four Corners at the end of this week eastward
onto western parts of the Great Plains early next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
Very dry air across the northern two thirds of NM this morning led
to chilly low temps within northern and western valleys. 700-500mb
layer flow will become more southeasterly tonight and allow deeper
moisture to return northward into NM. Meanwhile, an upper level
trough will pass thru the central Rockies w/ a 40-50 kt speed max
near the Four Corners. The combination of better moisture w/ weak
forcing aloft, strong afternoon heating, and orographics will lead
to scattered storms Thursday. Slow-moving storms w/ PWATs near 1"
will allow for locally heavy rainfall along the Cont Dvd. The most
recent NBM solution shows SHRA/TS lingering into Thursday night
while the weak upper jet passes thru northern NM and southern CO.

GUYER

LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
An upper level trough passing eastward over the northern and central
Rockies will draw better moisture north and northwestward into NM
with a significant uptick in the coverage of showers and
thunderstorms over the northwest half of the forecast area starting
Thursday. Daily rounds of scattered to isolated showers and
thunderstorms are then expected to continue through the end of the
week as a broad high pressure system over the east coast allows a
moderate plume of monsoon moisture to stream north and northeastward
over the forecast area. The northwest and southeast corners of the
forecast area will probably remain dry, but locations in between will
have a risk of locally heavy rainfall each afternoon and evening.

Over the weekend a new upper level high will develop near the Four
Corners shifting the movement of scattered to isolated storms slowly
toward the south, southwest, and southeast off the high terrain each
afternoon and evening. Storms will then begin moving toward the west
and north Tuesday and Wednesday as the upper high migrates eastward
over western portions of the Great Plains. 44

&&

.FIRE WEATHER...
Hot and dry conditions today will transition toward more typical
late summer weather beginning Thursday. Moisture trickling north
into the area beneath a slow-moving upper level high center will
bring isolated to scattered showers and storms thru the weekend.
Each passing afternoon of locally heavy rainfall will elevate the
risk for flash flooding on recent burn scars. Max temps will cool
closer to normal for late August and overnight humidity recoveries
will improve. Extended guidance is hinting at a return to dry and
hot conditions next week. GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

46
Hazardous weather outlook, Aug 25, 2:36 AM MDT, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
236 AM MDT Wed Aug 25 2021

NMZ201>241-261000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
236 AM MDT Wed Aug 25 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Similarly to yesterday, isolated to scattered showers and
thunderstorms are expected this afternoon and evening across the
Southwest and South Central Mountains. Locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Shower and thunderstorm activity will ramp back up starting on
Thursday and will continue into early next week. Heavy rainfall and
localized flash flooding will be possible Friday through the weekend
due to slow and erratic storm motions. Gusty winds from thunderstorm
outflow will be possible each day as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Special weather statement, Aug 25, 6:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
649 PM MDT Wed Aug 25 2021

NMZ230-260115-
Union County-
649 PM MDT Wed Aug 25 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN UNION
COUNTY THROUGH 715 PM MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Kenton, or 35 miles north of Clayton, moving northeast
at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3690 10300 3678 10315 3697 10347 3700 10342
      3700 10301
TIME...MOT...LOC 0049Z 222DEG 6KT 3696 10316

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:54 PM MDTSpecial Weather StatementABQMora36 min
Aug 26, 2:12 PM MDTAreal Flood AdvisoryABQMora, San Miguel2 hr
Aug 26, 2:49 PM MDTSpecial Weather StatementABQSanta Fe26 min
Aug 26, 3:12 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 26, 3:33 PM MDTSpecial Weather StatementABQColfax27 min
Aug 26, 3:58 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 26, 4:38 PM MDTAreal Flood AdvisoryABQSocorro112 min
Aug 26, 5:35 PM MDTSpecial Weather StatementABQ25 min
Aug 26, 5:50 PM MDTSpecial Weather StatementABQBernalillo25 min
Aug 26, 5:56 PM MDTSpecial Weather StatementABQBernalillo34 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.